Alert archive / New York / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 163, NWS Binghamton, NY

July 13, 2021Madison County, Oneida County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 13, 2021, 12:23 PM EDT for Madison County, Oneida County, New York. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2021, 12:23 PM EDT (16:23 UTC)
Expired
Jul 13, 2021, 1:15 PM EDT
In force
52 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Tornado
Possible
Hail
0.88 in
Wind
60.0 mph

Counties Madison County, NY, Oneida County, NY

The radar

The Ft Drum radar (KTYX), 64 km from the middle of the area, began a volume at 16:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

081 
WUUS51 KBGM 131623
SVRBGM
NYC053-065-131715-
/O.NEW.KBGM.SV.W.0163.210713T1623Z-210713T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
1223 PM EDT Tue Jul 13 2021

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Central Oneida County in central New York...
  Northwestern Madison County in central New York...

* Until 115 PM EDT.

* At 1221 PM EDT, a severe thunderstorm was located near Verona
  Beach, or near Oneida, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to roofs, siding, and trees possible.

* Locations impacted include...
  Rome, Oneida, Lee, Verona, Vienna, Canastota, Floyd, Oriskany,
  Sylvan Beach and Wampsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Heavy rainfall is occurring with this storm, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4318 7523 4305 7584 4315 7592 4316 7590
      4315 7589 4317 7588 4342 7544
TIME...MOT...LOC 1621Z 244DEG 30KT 4315 7575 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
 
$$

JAB
2 follow-up statements
944 
WWUS51 KBGM 131654
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
1254 PM EDT Tue Jul 13 2021

NYC053-131703-
/O.CAN.KBGM.SV.W.0163.000000T0000Z-210713T1715Z/
Madison NY-
1254 PM EDT Tue Jul 13 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MADISON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4310 7560 4319 7568 4338 7541 4318 7523
TIME...MOT...LOC 1653Z 244DEG 30KT 4327 7542 

$$

NYC065-131715-
/O.CON.KBGM.SV.W.0163.000000T0000Z-210713T1715Z/
Oneida NY-
1254 PM EDT Tue Jul 13 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EDT
FOR CENTRAL ONEIDA COUNTY...

At 1253 PM EDT, a severe thunderstorm was located over Delta Lake, or
near Rome, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Damage to roofs, siding, and trees is possible.

Locations impacted include...
Rome, Verona, Floyd, Oriskany, Stittville, New London, Delta Lake,
Stokes Corner, Delta Lake State Park and Griffiss AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4310 7560 4319 7568 4338 7541 4318 7523
TIME...MOT...LOC 1653Z 244DEG 30KT 4327 7542 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
 
$$

JAB
788 
WWUS51 KBGM 131710
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
110 PM EDT Tue Jul 13 2021

NYC065-131720-
/O.EXP.KBGM.SV.W.0163.000000T0000Z-210713T1715Z/
Oneida NY-
110 PM EDT Tue Jul 13 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ONEIDA COUNTY WILL
EXPIRE AT 115 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 4310 7560 4319 7568 4338 7541 4318 7523
TIME...MOT...LOC 1710Z 244DEG 30KT 4332 7528 

$$

JAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 9:41 AM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 13, 9:41 AM EDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
941 AM EDT Tue Jul 13 2021

.SYNOPSIS...
Warm and humid conditions are expected today through Wednesday with
multiple chances of showers and thunderstorms. Some storms could be
strong, with the main threat being gusty winds. Localized flash
flooding will be possible with these repeating batches of rain.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
930 am update...
Showers moving through Steuben and Yates have weakened as
expected. CAMs are showing a lull in activity for the next few
hours with isolated convection beginning to fire back up across
the northern counties and Finger Lakes area early in the
afternoon as mean CAPE values will be around 1500-2000 j/kg. A
trough moving into the region from the west during the afternoon
will help generate convection late in the afternoon into the
evening and early overnight hours. Adjusted PoPs to show a later
convection initiation time.

615 am update...

A stray shower is passing through Oneida County. Otherwise, it
is quiet across the region. Fog has not quite developed
everywhere, but webcams do show some patchy fog. Monticello in
Sullivan County is reporting visibilities less than 2SM. Based
on this, fog was added where it was being reported and in river
valleys, which reduced the coverage of patchy fog. Observed
temps are following the forecast, so only minor updates made to
them through the morning. Also greatly reduced PoPs through the
morning hours as models are not showing much activity during
this time. A chance was added to Steuben County around mid-
morning as hi-res guidance is showing a light shower popping up
around that area. QPF over the next 6 hours was reduced some due
to reduction in PoPs.

Previous Discussion...

Some rain showers continue to move through the area early this
morning. Most of the activity remains just outside of our area
though a couple stray showers may be possible. With the added
moisture from the activity today and shallow moisture present,
patchy fog may be possible this morning resulting in some
reduced visibilities.

An upper level trough remains over the Northeast with southwest flow
present over the region, brining plenty of Gulf moisture. A quasi-
stationary warm front slowly moves north through the region later
today which will provide the support for another round of showers
and thunderstorms later today. CAPE values in excess of 2000 J/kg
are possible today, mainly in the western half of our area. The NAM
is even showing values as high as 2500 J/kg. Bulk shear values will
be 35-40 kts. Heavy rainfall, gusty winds, and hail will be the main
threats. The tornado threat cannot be ruled out today either as 0-1
km SRH values will be pushing 150 m2/s2. As the warm front continues
to move north, a shortwave from the Great Lakes moves into the area
late tonight which will support additional showers and
thunderstorms. With CAPE values expected to still be over 1000 J/kg
and shear 30-35 kts, these storms could also be strong, producing
heavy rainfall and gusty winds. Activity should wind down early
Wednesday morning.

Temperatures today will max out in the 80s today. Areas of the
Catskills and Poconos will only reach the mid to upper 70s. It will
be humid today as dew points are expected to be in the 60s and 70s.
Overnight lows drop into the 60s, with the northern Finger Lakes
Region and some valley locations staying in the low 70s.

Another active day is in store for Wednesday as an upper level
trough approaches the area and will trigger additional showers and
thunderstorms. Strong to severe thunderstorms will once again be
possible as the NAM shows CAPE values of 1000-2000 J/kg across the
area. Shear values are will be quite as high as today, but will be
as high as 30 kts. Gusty winds are expected to be the main threat as
a line of storms moves through the area tomorrow afternoon and
evening. Wednesday's highs will be in the upper 70s to mid 80s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
A shortwave trough will push east of the area Wednesday night,
finally breaking down the northern extent of the upper ridge/Bermuda
High and allowing drier westerlies aloft to overspread the area,
dropping PW values to around 0.75 inches before dawn Thursday. It'll
remain somewhat humid in the low levels, but precip chances will dry
up through Thursday night.

Meanwhile, a low amplitude trough and attendant cold front will be
moving slowly across the Great Lakes, with increasing moisture
expected ahead of its arrival on Friday. Shower and thunderstorm
chances look to ramp up again Friday through Saturday as the front
and trough slow down on their transit through the northeast.
Depending on the exact timing of upper level features and diurnal
trends in instability, a few stronger thunderstorms will be possible
Friday and Saturday afternoon. PW values climbing above 1.60 inches
will result in localized heavy rainfall, but it's looking less
widespread and not quite as heavy as we've been experiencing lately.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
Long term forecast mostly hinges on the future of the trough
and cold front passing through the area Saturday. There's still
significant spread in the models, but most seem to support a
drier solution, stalling out the trough just to our south and
southeast Sunday and into early next week, with drier air aloft
taking over. The Catskills and Poconos will be most "on the
edge", closest to the lingering moisture.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Fog did not quite develop as widespread as expected so no
terminals were affected this morning. With this in mind, fog was
removed at all terminals where it was previously forecasted.
Some low ceilings are still being reported at all terminals
except ITH and SYR. Ceilings should improve later today,
resulting in at least MVFR if not VFR at all NY terminals.
Ceilings at AVP will fall below IFR and will not be any higher
than Fuel Alternate today.

Showers and thunderstorms are possible today at all terminals.
Again, confidence was high enough to include thunder at SYR but
not high enough for the other terminals. Some storms are
expected to bring heavy rainfall and gusty winds, so expect
restrictions for any showers/thunderstorms over terminals.
Showers are expected to continue into the early morning hours on
Wednesday but should end prior to sunrise.

Winds will generally be calm today and will become gusty this
afternoon at all NY terminals. Higher wind gusts will be
possible in thunderstorms.

Outlook...

Tuesday night through Wednesday...Busy pattern continues with
multiple waves of showers/thunderstorms and restrictions.

Wednesday night through Friday morning...Mainly VFR, but valley
fog probable for late nights-early mornings, mainly at KELM.

Friday afternoon through Saturday...Chance of showers and
thunderstorms with associated restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BTL
NEAR TERM...BTL/JTC
SHORT TERM...MPH
LONG TERM...MPH
AVIATION...BTL
Hazardous weather outlook, Jul 13, 4:54 AM EDT, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
454 AM EDT Tue Jul 13 2021

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-140900-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
454 AM EDT Tue Jul 13 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Another round of showers and thunderstorms are expected today. Some
thunderstorms may be severe, with gusty winds and heavy rainfall
being the main threats. While the chance is low, tornadoes will also be
possible today. Localized flash flooding is also possible,
especially in areas that received significant rainfall the last
couple of days.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional showers and strong to severe thunderstorms are possible
Wednesday. Gusty winds and heavy rainfall will once again be the main
threats.

Beyond Wednesday, the probability for widespread hazardous weather
is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

In the hours before

Local storm report, Jul 13, 8:20 AM EDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
820 AM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       DIMOCK                  41.75N 75.90W
07/13/2021  M1.13 INCH       SUSQUEHANNA        PA   TRAINED SPOTTER

            24 HOUR REPORT.

&&

JAB
Special weather statement, Jul 13, 11:54 AM EDT, 29 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1154 AM EDT Tue Jul 13 2021

NYZ009-018-036-037-131645-
Onondaga-Southern Oneida-Madison-Northern Oneida-
1154 AM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ONEIDA...
NORTHWESTERN MADISON AND EAST CENTRAL ONONDAGA COUNTIES...

At 1153 AM EDT, a strong thunderstorm was located over Kirkville, or
11 miles east of Syracuse, moving northeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Rome, De Witt, Oneida, Verona, Vienna, Chittenango, Canastota,
Fayetteville and Minoa.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4331 7571 4313 7551 4301 7606 4307 7613
      4318 7595 4318 7594 4316 7592 4315 7589
      4322 7588
TIME...MOT...LOC 1553Z 242DEG 22KT 4310 7593

JAB

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:29 PM EDTFlash Flood WarningBGMBroome, Delaware, Sullivan2 hr
Jul 13, 12:54 AM EDTAreal Flood AdvisoryBGMSullivan2 hr
Jul 13, 11:54 AM EDTSpecial Weather StatementBGMMadison51 min
Jul 13, 12:48 PM EDTFlash Flood WatchBGMBroome, Chemung, Steuben, Tioga11 hr
Jul 13, 2:26 PM EDTSpecial Weather StatementBGMMadison49 min
Jul 13, 3:18 PM EDTSpecial Weather StatementBGMTompkins27 min
Jul 13, 3:28 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Tompkins32 min
Jul 13, 3:45 PM EDTSpecial Weather StatementBGMSchuyler30 min
Jul 13, 4:06 PM EDTSevere Thunderstorm WarningBGMSchuyler, Seneca, Tompkins, Yates24 min
Jul 13, 4:12 PM EDTSpecial Weather StatementBGMOnondaga33 min
Jul 13, 4:18 PM EDTSpecial Weather StatementBGMMadison27 min
Jul 13, 4:31 PM EDTSpecial Weather StatementBGMSeneca29 min
Jul 13, 4:44 PM EDTSpecial Weather StatementBGMChenango31 min
Jul 13, 4:58 PM EDTSpecial Weather StatementBGMMadison47 min
Jul 13, 4:59 PM EDTAreal Flood AdvisoryBGMChenango74 min
Jul 13, 5:03 PM EDTSpecial Weather StatementBGMCayuga12 min
Jul 13, 5:30 PM EDTSpecial Weather StatementBGMOneida30 min
Jul 13, 5:43 PM EDTSevere Thunderstorm WarningBGMOneida17 min
Jul 13, 7:42 PM EDTSevere Thunderstorm WarningBGMSteuben48 min

Nearby

Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.